Virginia, 2019

Damaging Winds in Virginia, July 11, 2019

July 11, 2019 · NWS RNK · 7 events in 3 counties and zones

A weak surface boundary in the region triggered a line of thunderstorms across southwest and central Virginia. These storms brought down trees and power lines in several counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak surface boundary in the region triggered a line of thunderstorms across southwest and central Virginia. These storms brought down trees and power lines in several counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 11, 1:41 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 11, 1:41 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
241 PM EDT Thu Jul 11 2019

.SYNOPSIS...
A cold front will slide across the area by Friday, stalling
across Georgia to eastern North Carolina Saturday, while Barry
moves into the lower Mississippi Valley. High pressure builds
in from the Great Lakes Saturday night into Sunday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 215 PM EDT Thursday...

Getting concentrated areas of convection from the NC
foothills/mountains northward toward the Blue Ridge south of Roanoke
and second area across the Greenbrier Valley/Alleghanys. This was
along two deep moisture convergent boundaries, while the main front
exists further west from central Ohio to western KY.

Unstable air in place especially east of the mountains where SBCAPEs
have surged to 2500-3500 J/KG, with DCAPES approaching 1000 J/KG.
However best dynamics and wind will remain north of the CWA through
the afternoon. Still with increased instability will watch for
downbursts with high pwats.

Flash flood watch remains in effect west of the Blue Ridge.
Numerous models are favoring a quicker exit to the convection by
dusk. So far storms have either been moving along fast enough or
weakening to preempt any flooding but slow movement in the southern
Blue Ridge and some second or third passes over the north may send
creeks and streams to rising above bankfull.

For this evening anticipate main convection to move east, with
another area of showers/possible storms as the front approaches over
the mountains, but not as strong. Northwest flow aloft will send
final shortwave into the Carolinas Friday, but with Barry moving
across the Gulf Coast near the mouth of the Mississippi, the front
looks to slow down. Models in fair agreement that most of the area
will be dry Saturday, with a 30-40 percent chance along/south of the
VA/NC border.

Think the severe threat Friday will stay southeast of our area.

Lows tonight will be in the mid 60s to lower 70s. Highs Friday
should reach the 80s, with some 70s in the mountains, and around 90
southeast.

Forecast confidence is good for this evening then medium/average for
Friday.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 1245 PM EDT Thursday...

The cold front should eventually stall over the Carolinas during
Friday night into Saturday. Lingering chances of showers and
thunderstorms were kept in the forecast, but the models are
fairly confident that the activity will be confined roughly
along and south of the Virginia and North Carolina border.
Meanwhile, drier air being advected from Canada should inhibit
any convective activity along and north of Route 460. By
Saturday night, high pressure will build from the Great Lakes
toward the Mid Atlantic to provide a notable but brief drop in
the heat and humidity on Sunday morning.

Meanwhile, the upper air pattern will flatten as a broad ridge
begins to proceed eastward from the Plains. In addition, the
progress of Barry will need to be closely monitored as it is
projected to make landfall along the Gulf Coast and head
northward along the lower Mississippi River Valley on Sunday.
Models hint at a little tropical moisture streaming toward the
stalled frontal boundary along the Carolinas and perhaps even
reaching along and west of the Blue Ridge in Virginia, which may
combine with diurnal heating and orographical lift to spark
isolated showers and thunderstorms in the late afternoon.
However, there is greater confidence that most locations should
remain dry during Sunday and Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 120 PM EDT Thursday...

The remnants of Barry will track northward to Missouri and
Tennessee on Monday. As tropical moisture spreads northward
toward the frontal boundary still expected to remain stalled
over the Carolinas, increasing heat and humidity across the Mid
Atlantic should destabilize the atmosphere to make each passing
day during this work week more favorable for showers and
thunderstorms. Models disagree somewhat with the timing of these
remnants eventually crossing over the Ohio River Valley during
Tuesday and Wednesday.

By Wednesday night into Thursday, a passing cold front over
eastern Canada could finally push the remnants of Barry across
the Appalachian Mountains. However, a notable divergence in
track becomes evident in the model solutions. The ECMWF keeps
the remnants of Barry well to the north, while the GFS brings
it considerably closer to Virginia. Given the uncertainty on
timing and track, it is way too early to tell how much impact
the heavy rain could pose to the Mid Atlantic.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 125 PM EDT Thursday...

Showers/storms will become plentiful this afternoon. Models
favor 18z-00z for most to see storms and decided to keep VCTS as
the overall flavor with tempo groups based on radar/high-
resolution model trends. Mainly VFR outside of storms which will
drop cigs/vsbys to as low as IFR. Some storms will bring
torrential rains and locally high winds.

Should see a few lingering showers or storms around tonight but
coverage is not as much as front moves across. This front moves
to NC Friday. Anticipating some clearing at times overnight with
potential for fog development at all sites, but forecast
confidence not as high based on probability of clouds lingering
in keep vsbys above 4sm. Settled for tempo dense fog at LWB/BCB
with potential MVFR to IFR cigs at most sites.

Fog and low clouds will lift to MVFR to VFR by mid morning with
main threat of showers/storms staying south of a line from TRI-
DAN Friday afternoon.

Winds will be SSW-SW 5-10kts today, light and variable to calm
overnight and Friday morning, becoming west after 12z Fri.

Confidence in cigs/vsbys is medium and good confidence on storms
this afternoon.

.Extended Aviation Discussion...

Friday night-Sat morning fog/low clouds with some drying
indicated for the weekend across the north that should yield
mostly VFR conditions during the majority of the weekend,
outside of the potential sub-VFR ceilings during the late
night/morning periods. Too early to see how the developing
tropical cyclone will impact the area, but based on latest
guidance should stay well west of us through Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ007-
     009>020-022>024.
NC...Flash Flood Watch until 8 PM EDT this evening for NCZ001-002-
     018.
WV...Flash Flood Watch until 8 PM EDT this evening for WVZ042>044-
     507-508.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...PW
LONG TERM...PW
AVIATION...RAB/WP
Hazardous weather outlook, Jul 11, 2:14 PM EST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
314 PM EDT Thu Jul 11 2019

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-121915-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
314 PM EDT Thu Jul 11 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-121915-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
314 PM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening. The main threat is damaging wind gusts. In addition, some
of the thunderstorms could produce excessive rainfall in a short
period of time leading to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 11, 1:13 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
213 PM EDT Thu Jul 11 2019

VAZ012>014-016-017-032-111900-
Pulaski-Patrick-Wythe-Floyd-Montgomery-Carroll-
213 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT PULASKI, PATRICK, WYTHE, FLOYD,
MONTGOMERY, AND CARROLL COUNTIES...

Until 300 PM EDT.

At 212 PM EDT, a strong thunderstorm was located near Willis, moving
northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Christiansburg...
Hillsville...
Floyd...
Pilot...
and Allisonia.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3658 8079 3692 8085 3715 8032 3689 8022
      3687 8023 3686 8020 3672 8009
TIME...MOT...LOC 1812Z 246DEG 26KT 3685 8054

BMG
Special weather statement, Jul 11, 1:42 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
242 PM EDT Thu Jul 11 2019

VAZ018>020-023-024-WVZ044-507-111930-
Bath-Botetourt-Craig-Rockbridge-Alleghany-Eastern Greenbrier-Monroe-
242 PM EDT Thu Jul 11 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BATH, BOTETOURT,
CRAIG, ROCKBRIDGE, ALLEGHANY, EASTERN GREENBRIER, AND MONROE
COUNTIES...

Until 330 PM EDT.

At 241 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Burnsville to Alleghany to near
Raines Corner. Movement was east at 45 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
Union...
and Goshen.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7949 3817 7944 3809 7949 3797 7928
      3770 7959 3746 8006 3758 8067 3776 8028
      3806 8002 3806 7996 3810 7993 3813 7995
      3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 1841Z 277DEG 37KT 3820 7975 3776 8022 3755 8060

BMG
Special weather statement, Jul 11, 1:58 PM EST, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
258 PM EDT Thu Jul 11 2019

VAZ033-034-111945-
Franklin-Bedford-
258 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND BEDFORD COUNTIES...

Until 345 PM EDT.

At 257 PM EDT, a strong thunderstorm was located over Wirtz, moving
east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Rocky Mount...
Boones Mill...
Moneta...
Penhook...
and Burnt Chimney.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3699 8003 3716 8008 3716 8007 3717 8001
      3715 8000 3714 7996 3716 7991 3720 7989
      3725 7952 3703 7951 3705 7954 3703 7956
      3704 7959 3697 7962
TIME...MOT...LOC 1857Z 266DEG 21KT 3709 7993

BMG
Special weather statement, Jul 11, 2:01 PM EST, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
301 PM EDT Thu Jul 11 2019

NCZ003-019-020-111945-
Yadkin-Surry-Wilkes-
301 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SURRY, WILKES, AND YADKIN
COUNTIES ...

Until 345 PM EDT.

At 301 PM EDT, a strong thunderstorm was located over Ronda, moving
northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Yadkinville...
and Jonesville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3627 8106 3649 8060 3630 8045 3624 8045
      3622 8043 3621 8045 3619 8044 3617 8044
      3607 8092
TIME...MOT...LOC 1901Z 242DEG 22KT 3621 8092

BMG
Special weather statement, Jul 11, 2:27 PM EST, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
327 PM EDT Thu Jul 11 2019

VAZ018>020-023-024-WVZ044-112015-
Bath-Botetourt-Craig-Rockbridge-Alleghany-Monroe-
327 PM EDT Thu Jul 11 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BATH, BOTETOURT,
CRAIG, ROCKBRIDGE, ALLEGHANY, AND MONROE COUNTIES ...

Until 415 PM EDT.

At 327 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles north of Bells Valley to near
Glen Wilton to Craig Springs. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lexington...
Buena Vista...
Covington...
Clifton Forge...
and Buchanan.

This includes The following Location VMI.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3818 7951 3815 7953 3816 7944 3809 7949
      3788 7915 3780 7917 3779 7927 3766 7935
      3761 7946 3757 7944 3745 7959 3748 7968
      3741 7981 3738 7978 3732 7985 3742 8007
      3739 8013 3748 8049 3780 7994 3819 7954
TIME...MOT...LOC 1927Z 283DEG 29KT 3818 7939 3774 7974 3750 8029

BMG
Special weather statement, Jul 11, 2:41 PM EST, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
341 PM EDT Thu Jul 11 2019

NCZ003-004-020-112030-
Stokes-Yadkin-Surry-
341 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT STOKES, YADKIN, AND SURRY
COUNTIES...

Until 430 PM EDT.

At 340 PM EDT, a strong thunderstorm was located near Boonville,
moving northeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
and Pilot Mountain.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3605 8075 3626 8085 3646 8054 3626 8016
      3626 8045 3624 8045 3622 8043 3621 8045
      3614 8044 3612 8046 3611 8051 3608 8051
      3605 8050
TIME...MOT...LOC 1940Z 243DEG 11KT 3619 8070

BMG

The radar

The Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Botetourt

When
July 11, 2:45 PM EST to 2:46 PM EST
Where
Botetourt County, 2.07 mi N of Fincastle to 1.38 mi N of Fincastle
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.530, -79.880

Several trees were blown down by thunderstorm winds along Mount Pleasant Church Road, near the intersections with Old Fincastle Road and Hawthorne Hall Road.

Thunderstorm Wind, Botetourt

When
July 11, 2:46 PM EST
Where
Botetourt County, 1.38 mi N of Coling
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.400, -79.900

A few trees were blown down by thunderstorm winds along Kinzie Road.

Thunderstorm Wind, Botetourt

When
July 11, 2:58 PM EST to 2:59 PM EST
Where
Botetourt County, 2.19 mi E of Fincastle to 1.49 mi NNE of Nace
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.499, -79.840

One tree blown down in the 8300 block of Lee Highway, and an additional tree down on Reynolds Drive, were both the result of thunderstorm winds.

Thunderstorm Wind, Botetourt

When
July 11, 3:07 PM EST
Where
Botetourt County, 1.78 mi WSW of Buchanan
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.510, -79.710

Several trees were blown down by thunderstorm winds along Lee Highway.

Thunderstorm Wind, Amherst

When
July 11, 3:45 PM EST
Where
Amherst County, 1.76 mi SE of Agricola
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.510, -79.230

A few trees and utility poles were snapped by thunderstorm winds along Stallings Lane.

Thunderstorm Wind, Amherst

When
July 11, 3:52 PM EST
Where
Amherst County, Elon
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.520, -79.200

A tree was blown down by thunderstorm winds on Virginia Highway 130.

Thunderstorm Wind, Campbell

When
July 11, 4:40 PM EST
Where
Campbell County, 2.14 mi SSW of Mike
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.190, -78.930

Thunderstorm winds downed a couple trees, as well as snapped large limbs along Lewis Ford Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847011, 847012, 847014, 847013, 847016, 847017, 847018.